Colorado, 2007

Hail in Colorado, May 17, 2007

May 17, 2007 · NWS PUB · 1 event in 1 county or zone

and one became severe of Pueblo County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few thunderstorms developed over the area...and one became severe of Pueblo County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at May 17, 1:47 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, May 17, 1:47 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
247 PM MDT THU MAY 17 2007

.SHORT TERM...
(TONIGHT AND TOMORROW)

MAIN CONCERN WILL BE CONVECTION DURING THIS FCST PD.

CURRENTLY...2 DISTURBANCES AFFECTING THE AREA ATTM. FIRST IS MVC
OVER NM WHICH IS MOVING NE INTO SE CO. THE 2ND SHORT WAVE IS MOVING
OVER THE CENTER OF THE STATE AND IT IS FIRING CONVECTION OVER THE
GREATER PIKES PEAK REGION AT 130 PM.

REST OF TODAY/TONIGHT...2 DISTURBANCE WILL CONTINUE MOVGING IN A E
COMP ACROSS THE REGION AND CONTINUE TO INITIATE CONVECTION. BEST
CHANCE WILL BE OVER THE PLAINS...ESPECIALLY THE PIKES PEAK REGION
AND FAR SE PLAINS THIS AFTERNOON AND EARLY EVENING. ALTHOUGH A FEW
STRONG STORMS POSSIBLE WITH THE ASSOCIATED VERTICAL MOTION
ASSOCIATED WITH THE SHORTWAVES...BELIEVE SVR THREAT A BIT LESS THAN
YDAY GIVEN LESS SHEAR. HOWEVER...CAN NEVER RULE OUT MARGINAL SVR
HAIL IN CO THIS TIME OF YEAR. BELIEVE CONVECTION WILL DIE OFF RATHER
EARLY THIS EVENING AS SYSTEMS MOVE OUT OF STATE. WITH LACK OF
DYNAMIC FORCING AND HEATING...PRECIP SHOULD COME TO AN END NEARLY
ALL AREAS BY MID TO LATE EVENING.

TOMORROW...THINGS SHOULD START A BIT LATER THAN TODAY. GUIDANCE
INDICATING RIDGING TO BUILD A BIT MORE OVER AREA AND RIDGE WILL BE
LESS DIRTY THAN THE LAST FEW DAYS. HOWEVER...WE WILL SEE TSRA BY
EARLY AFTERNOON IN THE MTNS MOVG E  INTO THE PLAINS BY MID TO LATE
AFTERNOON. WITH TEMPS WARMING UP AND WINDS ALOFT EVEN WEAKER THAN
TODAY...STORMS SHOULD STAY BELOW SVR CRITERIA. /HODANISH

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRIDAY NIGHT-SATURDAY NIGHT...WEAK GENERALLY NORTH TO NORTHWEST FLOW
ALOFT CONTINUES ACROSS THE REGION AS UPPER LEVEL RIDGING REMAINS IN
PLACE ACROSS THE DESERT SW THROUGH THE ROCKIES. MODELS INDICATE
WARMING ALOFT UNDER THE RIDGE...AND SHOULD SEE TEMPERATURES
REMAINING AT OR ABOVE SEASONAL AVERAGES THROUGH THE PERIOD. MODELS
CONTINUE TO INDICATE A SLOW DECREASE IN MOISTURE UNDER THE RIDGE AND
WITH THE WARMING ALOFT THERE SHOULD CONTINUE TO BE A GRADUAL
DECREASE IN THUNDERSTORM COVERAGE. HAVE KEPT ISOLATED TO SCATTERED
DIURNAL POPS ACROSS THE REGION WITH BEST POPS REMAINING ACROSS THE
HIGHER TERRAIN. HAVE KEPT ISOLATED POPS ACROSS THE HIGH MT VALLEYS
AND ADJACENT PLAINS WITH MODEL SOUNDINGS INDICATING MORE INVERTED V
TYPE PROFILES. HAVE ALSO KEPT SLIGHT POPS ACROSS THE FAR EASTERN
PLAINS AS INSTABILITY INCREASES THROUGH THE PERIOD.

SUNDAY-MONDAY...UPPER RIDGE FLATTENS ACROSS THE STATE SUNDAY WITH
INCREASING SW FLOW ALOFT MONDAY AS AN UPPER TROUGH MOVING ACROSS THE
WEST COAST CONTINUES TO INTO THE GREAT BASIN REGION. INCREASING
WESTERLY FLOW AND LEE TROUGHING ACROSS THE PLAINS WILL KEEP TEMPS
ABOVE SEASONAL WITH MODELS CONTINUING TO HINT AT DRYLINE DEVELOPING
ACROSS THE FAR EASTERN PLAINS.

MONDAY NIGHT-THURSDAY...LATEST MODEL RUNS CONTINUE TO DIG BROAD
UPPER TROUGH ACROSS THE GREAT BASIN AND ROCKIES THROUGH
WEDNESDAY...HOWEVER THEY ARE A TAD SLOWER AND NOT AS DEEP AS
PREVIOUS RUNS. WITH FURTHER TIMING AND STRENGTH ISSUES WITH THIS
SYSTEM LIKELY TO CONTINUE...HAVE NOT MADE TOO MANY CHANGES THROUGH
WEDNESDAY. HAVE UNDERCUT GUIDANCE TEMPS AND KEPT CHANCE POPS ACROSS
THE EASTERN MTS AND PLAINS ON TUESDAY WITH MOIST UPSLOPE FLOW LIKELY
BEHIND FRONT. WARMING TEMPERATURES EXPECTED ACROSS THE REGION
WEDNESDAY AND THURSDAY...THOUGH HAVE KEPT SLIGHT POPS ACROSS THE
REGION WITH SOME EMBEDDED SHORT WAVES LIKELY IN THE NORTHWEST
FLOW ALOFT. -MW

&&

.AVIATION...

MAIN CONCERN WILL BE CONVECTION. BEST CHANCE OF TSRA WILL BE THIS
AFTERNOON AND EARLY EVENING OVER THE TAF SITES. MAIN CONCERN WITH
TSRA WILL BE MVFR CONDITIONS FOR A BRIEF PERIOD OF TIME AS STORMS
MOVE OVER SITES. BEST CHANCE OF TSRA WILL BE OVER COS GIVEN
PROXIMITY TO MORE FAVORABLE ENVIRONMENT FOR TSRA (ELEVATIONS PLUS
INSTABILITY). WILL ONCE AGAIN SEE A THREAT FOR CONVECTION TOMORROW
AFTERNOON.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

34/23
Hazardous weather outlook, May 17, 5:05 AM MST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
605 AM MDT THU MAY 17 2007

COZ058>089-093>099-181215-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
605 AM MDT THU MAY 17 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EARLY THIS EVENING...ALONG AND NEAR THE INTERSTATE 25 CORRIDOR.
THESE STORMS WILL BE CAPABLE OR PRODUCING HAIL TO 1 INCH IN
DIAMETER AND WIND GUSTS AROUND 60 MPH. THE REST OF THE AREA WILL
SEE SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...FIRST
DEVELOPING OVER THE MOUNTAINS...AND THEN SPREADING OVER THE LOWER
ELEVATIONS. THE MAIN THREATS FROM THESE STORMS WILL BE CLOUD TO
GROUND LIGHTNING AND WINDS GUSTS AROUND 40 MPH. SOME HEAVY
RAINFALL IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN
THREATS FROM THE STORMS WILL BE CLOUD TO GROUND LIGHTNING...WIND
GUSTS AROUND 40 MPH...AND POSSIBLY SOME SMALL HAIL UP TO ONE-HALF
INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE AFTER 2 PM ALONG AND NEAR THE INTERSTATE 25 CORRIDOR.

The radar

The Pueblo radar (KPUX), 42 km away, was scanning. The volume nearest the first event began at 23:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Pueblo

When
May 17, 4:16 PM MST to 4:23 PM MST
Where
Pueblo County, 2 mi NNW of Pueblo
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
38.297, -104.614

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33765.